Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 134, NWS Las Vegas, NV

September 3, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 3, 2018, 3:05 PM MST for Mohave County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 3:05 PM MST (22:05 UTC)
Expired
Sep 3, 2018, 5:00 PM MST
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WGUS55 KVEF 032205
FFWVEF
AZC015-040000-
/O.NEW.KVEF.FF.W.0134.180903T2205Z-180904T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
305 PM MST MON SEP 3 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 500 PM MST.

* At 303 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over portions of eastern Mojave County. A rain gauge 
  south of Valentine recorded 0.71 inches of rain in the past 
  30 minutes. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Valentine, Peach Springs, and Hackberry Road. 

This includes Interstate 40 in Arizona between mile markers 67 and
90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3569 11350 3513 11338 3504 11374 3559 11393

$$
2 follow-up statements
770 
WGUS75 KVEF 032305
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
405 PM MST MON SEP 3 2018

AZC015-040000-
/O.CON.KVEF.FF.W.0134.000000T0000Z-180904T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
405 PM MST MON SEP 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 403 PM MST, Doppler radar indicated showers and thunderstorms 
continuing to producing heavy rain across the warned area. Flash 
flooding is likely occurring in washes and low lying areas. 

Some locations that will experience flooding include...
Valentine and Hackberry Road.  

This includes Interstate 40 in Arizona between mile markers 67 and
90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3569 11350 3513 11338 3504 11374 3559 11393

$$
292 
WGUS75 KVEF 032351
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
451 PM MST MON SEP 3 2018

AZC015-040000-
/O.EXP.KVEF.FF.W.0134.000000T0000Z-180904T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
451 PM MST MON SEP 3 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
500 PM MST...

The heavy rain has ended in the vicinity of Hackberry Road and 
Valentine. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3569 11350 3513 11338 3504 11374 3559 11393

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 9:48 AM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Sep 3, 9:48 AM MST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
948 AM PDT Mon Sep 3 2018

.SYNOPSIS...
Storm chances will continue in northwest Arizona today, but spread
west into the southern Great Basin and the southern Sierra. Similar
conditions expected to continue Tuesday and Wednesday. Temperatures
will be near normal. Drier weather and warmer temperatures are
expected Thursday onward as high pressure builds across the area.
&&

.UPDATE...
This morning's 12z sounding is showing the advertised increase in
moisture as PWATs rise up to just under 1.0 inch and current
dewpoints in the valley are in the upper 40s/low 50s. A mid-level
dry layer is also apparent on the sounding, as well as on morning
water vapor imagery, which may inhibit strength of storms going into
this afternoon. However, with the moisture that is in place and
instability values between 500-1000 J/kg by early this afternoon
there should be initial convection over the higher elevations of
Mohave and Clark counties which will then spread to the lower
elevations and across Lincoln County during the mid to late
afternoon. Localized downpours, lightning, and gusty winds will be
the main threats with storms that develop today. Latest hi-res model
runs keep showers and a few storms continuing through at least
midnight tonight with a bit of lingering upper level support. As a
result, the precip chances have been bumped up slightly over Mohave
and Lincoln counties tonight.

&&
.SHORT TERM...Through Wednesday night.

Skies mostly clear across the area this morning with satellite
showing just a few cloud filaments developing across Clark, Mohave
and Lincoln Counties. Surface dewpoints continue to rise and now
are in the mid 40s across the Las Vegas Valley.

Models continue to show that the region will be under the influence
of a broad, mid-level trough today through Wednesday. The region
will also be lying on the cyclonic shear side of a northwesterly jet
over California. Moisture will continue to stream further west-
northwestward into southern Nevada and the southern Sierra Nevada
today, and linger through Wednesday. Best instability to support
convection today will be over Mohave County and the higher terrain
of Clark, Nye and Lincoln Counties. In addition to the same area
Tuesday and Wednesday, instability parameters look better for Inyo
and Esmeralda Counties as well. Near normal temperatures expected
during the period.

.LONG TERM...Thursday through Monday.

Thunderstorm chances peter out on Thursday as an area of high
pressure forms in the southwest, bringing a dry westerly flow into
the region. This high pressure is expected to remain in place
through early next week, resulting in dry conditions for the
foreseeable future. Temperatures will be as much as ten degrees
above average through the weekend, peaking on Saturday.
&&

.AVIATION...For McCarran...VFR conditions are expected for the
period. A couple of showers and storms are possible over the higher
elevations around the valley on today but they are not expected to
affect the terminal in any way. South winds  winds in the morning
will shift to the southeast in the afternoon with speeds generally
10 knots or less. Few to Sct clouds above 10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Diurnal winds downslope winds this morning with south
winds developing this afternoon at speeds of 10 knots or less.
Chances for storms will spread to the southern Great Basin and the
southern Sierra this afternoon in addition to Mohave County.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM....Varian
Update...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:10 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 3, 4:36 PM MSTFlash Flood WarningVEFMohave114 min
Sep 3, 4:47 PM MSTDust Storm WarningVEFMohave58 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.